Purchase this article with an account.
T.J. McCulley, R.C. Kersten; Periocular inflammatory response to retrobulbar thorazine injection . Invest. Ophthalmol. Vis. Sci. 2004;45(13):261.
Download citation file:
© ARVO (1962-2015); The Authors (2016-present)
Purpose: Retrobulbar thorazine injection is a relatively recently described alternate treatment for "blind painful eyes". In this report we describe a severe inflammatory response as a complication. Methods: Clinical findings and management of three patients with severe inflammatory responses following retrobulbulbar thorazine injection (25mg) are described. Results: Two (60 yo male, 89 yo female), one treated for pain related to elevated IOP and the other for evolving phthisis following traumatic globe rupture, developed severe chemosis and proptosis preventing eyelid closure. Both were managed with temporary tarsorrhaphy. Examinations were otherwise unchanged except for mild ipsilateral eyelid and facial edema. The third patient, a 13 year–old female, was treated for pain associated with evolving phthisis related to retinopathy of prematurity. She developed facial edema extending to the adjacent forehead, cheek and contralateral eyelids. With the exception of mild conjunctival injection and chemosis, her examination was otherwise unchanged. All three patients denied discomfort. In all patients edema was first noted the day following injection and progressed for one week. Without treatment, other than temporary tarsorrhaphy in two patients, resolution occurred by the third week following injection. Conclusions:A severe inflammatory response, manifesting as proptosis, chemosis or facial edema, may occur following retrobulbar thorazine injection. This is important to recognize in order to avoid treatment of misdiagnosed cellulites. Additionally, clinicians need be aware for pretreatment patient counseling.
This PDF is available to Subscribers Only